Georgia, 2017Hail and Damaging Wind in Georgia, May 31, 2017
May 31, 2017 · NWS CHS · 2 events in 1 county or zone
Isolated to scattered showers and thunderstorms developed in the early afternoon hours across portions of southeast Georgia. A few of these storms became strong enough to produce damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered showers and thunderstorms developed in the early afternoon hours across portions of southeast Georgia. A few of these storms became strong enough to produce damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 31, 12:14 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, May 31, 12:14 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
114 PM EDT Wed May 31 2017
.SYNOPSIS...
Weak high pressure will persist over the western Atlantic
through the weekend. A cold front may impact the area early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Southeast GA zones have seen the most breaks in
the clouds to this point and have better chances of scattered
showers and tstms extending into Jasper and Beaufort Counties
in far southern SC. Pulse and multicell tstms will be common
with just a minimal potential for localized severe convection.
There is close to 1000 J/KG downdraft cape in this region along
with near 2500 SB cape, however updraft strength should be
limited by weak mid environmental lapse rates in the mid layers.
Scattered downpours are probably along coastal GA this afternoon
given latest radar trends.
Temps should reach the upper 80s across southern zones and mid
80s elsewhere, PWATS are quite high topping 1.8 inches along
and east of I-95.
Tonight: Deep convection will dissipate during the mid to late
evening hours, leaving the rest of the night dry. Deep moisture
plume sourced from the Gulf of Mexico should remain over the
region tonight. Sky should remain BKN under high and mid clouds.
Low temperatures are forecast to range from the mid 60s across
inland SC to around 70 across the GA counties.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A quasi-zonal flow will affect the area Thursday into Friday
with a weak front sagging into southeast GA. Slightly drier
low-level air will filter into southern SC, with the greatest
low-level instability across southeast GA. Weak afternoon sea
breezes will limit forcing for convection though weak shortwave
energy is forecast to ripple through mainly southeast GA during
the period. We show slight chance pops across southern SC with
chance pops farther to the southwest.
Little change in airmass expected Saturday though the Atlantic
ridge will strengthen, allowing for a stronger/earlier sea
breeze which could trigger slightly more convection during the
afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A developing upper trough with cold front pushing toward the
area may result in greater coverage of showers and tstms during
the long term period. GFS and ECMWF are in surprisingly good
agreement on a cold front pushing through Monday night, with
greatest precipitation coverage Monday and Monday night.
Somewhat unseasonably dry/cool air may shift in toward the
middle of next week behind the front.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
KCHS: Morning clouds have limited surface heating and surface-
based instability and current trends suggest most of the tstms
could fire south of the terminal this afternoon. VFR conditions
will prevail through 18Z Thursday and convective trends on radar
will dictate any shower/tstm inclusions this afternoon and
evening.
KSAV: Showers and a few tstms around the terminal this afternoon.
We have a tempo for this until mid/late afternoon as some back-
building trends make occur with the sea breeze moving west.
Forecast soundings indicate slight chances for a brief period of
low-end MVFR or IFR cigs around daybreak on Thursday. We have
only trending by mentioning scattered low clouds for now.
Extended Aviation Outlook: Mainly VFR. Brief flight restrictions
possible in isolated afternoon/evening showers and tstms.
&&
.MARINE...
Today and tonight: The surface pattern will transition from Atlantic
high pressure to the passage of several weak areas of low pressure.
Winds are forecast to vary through today into tonight, with speeds
remaining 15 kts or less. Seas should remain near two feet through
the period. Thunderstorms were ongoing across southern GA waters.
These storms should begin to diminish by the mid/late afternoon
hours as the sea breeze moves further inland.
A rather weak gradient will exist Thursday through Saturday with
modest afternoon sea breezes each day. Strengthening
southwesterly flow expected late Saturday through early next
week as a cold front slowly approaches from the west. We could
be looking at conditions approaching Small Craft Advisory by
Monday, mainly over offshore waters.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, May 31, 2:43 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
343 AM EDT Wed May 31 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-010745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
343 AM EDT Wed May 31 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 31, 12:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
144 PM EDT WED MAY 31 2017
GAZ116-118-311815-
Inland Chatham-Inland Bryan-
144 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 144 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near I-16/i-95 Interchange, moving northeast at
25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Savannah, Pooler, I-16/i-95 Interchange, Garden City, Port Wentworth,
Bloomingdale, Savannah Airport and Meinhard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3203 8146 3211 8140 3210 8138 3222 8122
3217 8113 3215 8111 3214 8112 3212 8112
3195 8127
TIME...MOT...LOC 1744Z 205DEG 21KT 3207 8133Special weather statement, May 31, 1:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
227 PM EDT WED MAY 31 2017
GAZ116>119-138-311915-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
227 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...
At 227 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Richmond Hill to
near Fort Stewart, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Savannah, Hinesville, Pooler, Richmond Hill, Wilmington Island, Fort
Pulaski National Monument, Fort Stewart and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3189 8171 3211 8114 3205 8094 3204 8092
3204 8089 3202 8081 3197 8082 3176 8105
TIME...MOT...LOC 1827Z 252DEG 14KT 3194 8130 3192 8156Hail, Bryan
- When
- May 31, 1:45 PM EST to 1:50 PM EST
- Where
- Bryan County, 2.76 mi S of Richmond Hill
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.890, -81.300
A social media user relayed photographs of hail of to 1 inch in diameter near the intersection of Port Royal Road and Harris Trail in Richmond Hill.
Thunderstorm Wind, Bryan
- When
- May 31, 2:12 PM EST to 2:13 PM EST
- Where
- Bryan County, 1.36 mi WSW of Richmond Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.920, -81.320
A social media user relayed a report of roof shingle damage and small tree limbs blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 31, 20171 death · 1 event
- Flash Flooding and Hail in Kansas, May 31, 2017$126,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Vermont, May 31, 2017$80,000 · 1 in hail · 14 events
- Tornado and Hail in New York, May 31, 2017EF1 · 32 events
- Hail and Damaging Winds in North Carolina, May 31, 2017$69,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Massachusetts, May 31, 2017$25,000 · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Carolina, May 31, 2017$29,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, May 31, 2017$19,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in New Hampshire, May 31, 20171.75 in hail · 14 events
- Damaging Winds in West Virginia, May 31, 2017$15,000 · 50 kt wind · 3 events
- Hail in Kansas, May 31, 20171.75 in hail · 11 events
- Damaging Winds in Pennsylvania, May 31, 2017$8,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699285, 699286.